What causes black stool while on Kaopectate?

default
Posted on Fri, 29 Apr 2016 in Digestion and Bowels
Question: Okay, thanks for listening. Two days ago I noticed that my stool was black. I did take Kaopectate because I had diarrhea. I also had some pain in my stomach, it has now stopped. Have not seen my stool today, because I have not had the need to go. How severe or simple is my problem?
doctor
Answered by Dr. Sandip Kabra 1 hour later
Brief Answer:
Likely kaopectate induced.No problem

Detailed Answer:
Hello,

Welcome to HCM.

I have read your query and understand the concern about black stool.

Certain foods and some medications can turn stool black including iron, bismuth (Pepto Bismol,Kaopectate,loperamide), beets, and licorice.

Since you had taken Kaopectate (bismuth subsalicylate) earlier (2 days ago),your black stools are likely due to this drug containing bismuth which can turn stool color black temporarily,so there is NO problem here.

The stool color will become normal after discontinuation of this drug.

No need to worry.

Regards,

Dr.Sandip Kabra

Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
default
Follow up: Dr. Sandip Kabra 18 minutes later
This is not a question, but you said something that I thought was unimportant. I did eat Beets about two days earlier also. I think that you are right on course. Thanks very much, now I feel better.
doctor
Answered by Dr. Sandip Kabra 19 minutes later
Brief Answer:
Welcome.

Detailed Answer:
You are most welcome.

Hope you find my answer helpful and still if you have any more doubt then feel free to ask me.Otherwise please close the discussion.

Regards,

Dr.Sandip Kabra
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Sandip Kabra

General & Family Physician

Practicing since :2009

Answered : 3078 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  

Recent questions on  Bismuth subsalicylate

doctor1 MD

I experienced diarrhea , abdominal distention and significant pain. No nausea, no vomiting . Saw Dr. who gave me antibiotics (no help) and stool...

doctor1 MD

Hi- i was diagnosed with Pylori H - they had blood tests and breathing test made and the result was 233 which is on the lower end. should i be...

doctor1 MD

Side effect of Alzheimer's drugs Dear Doctor My husband is in early stages of Alzheimer's and his neurologist has him on nerve stimulating drugs...

doctor1 MD

I have had diarrhea for 13 hours now. After 5 hours of having it I took bismuth subsalicylate (262 mg) and every two hours I take 2 tablets....

doctor1 MD

Age:23, Height:5 11 , Weight: 276. Currently taking Lisinopril 5mg (for slight high blood pressure) and Allopurinol 100mg (for high uric acid)....

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2